Fluoroquinolone-induced psychosis

This forum made possible through the generous support of SDN members, donors, and sponsors. Thank you.

MBK2003

Senior Member
7+ Year Member
15+ Year Member
Joined
Oct 24, 2001
Messages
345
Reaction score
4

Members don't see this ad.
Folks, caught a great case in the ER this weekend thought I'd share. Little old lady with no psychiatric history, living independently and not demented, brought in by family for visual hallucinations and no reality testing around delusion related to the visual hallucination x 24 hours. Started fluoroquinolone antibiotic for a UTI 24 hours before onset of symptoms, no prior treatment with this particular antibiotic and no family history of psychosis (reliable family). Mental status remarkable for good attention, concentration, A&O x3, no active VH but no reality testing around this delusion and continuing to insist it was true.

Initial ER attending documented, "likely fluoroquinolone-induced psychosis, consult psychiatry, change antibiotic to Keflex"

Next shift ER attending on when we actually got around to seeing the patient, "first break psychosis, head CT negative, admit to psychiatry."

After much arguing with ER attending, pt remained in medical ER overnight on keflex, and next morning patient states "I can't believe I was saying all those crazy things. Of course I didn't see ... (VH content). That is a very bad medication. Doctor, you need to put in my chart that I'm allergic to that medication."

My favorite line in the discharge paperwork, "Extremely low likelihood of first break psychosis given the VH and 36 hours of symptoms resolving without antipsychotics."

Makes you think twice about the possibility of mass anthrax prophylaxis.

MBK2003
 

Warden

Membership Revoked
Removed
10+ Year Member
Joined
Feb 6, 2007
Messages
21
Reaction score
0
Old lady with UTI-seems more likely she had some degree of urosepsis causing some brain disfunction that happened to correlate to her getting the flouro and then after a day with fluor and keflex overnight it probably cleared the bacteria up and delusions subsided. This would be my first thought anyway
 

Milo

Senior Member
10+ Year Member
5+ Year Member
Joined
Feb 1, 2005
Messages
212
Reaction score
1
Agree with Warden. Ockham's razor.
 

Anasazi23

Your Digital Ruler
Moderator Emeritus
10+ Year Member
15+ Year Member
Joined
Feb 19, 2003
Messages
3,505
Reaction score
36
That said, we do seem to be seeing more and more antibiotic (in general) induced psychosis. It's appearing more in the literature also.
 

JMD

Senior Member
7+ Year Member
15+ Year Member
Joined
Feb 12, 2002
Messages
447
Reaction score
0
Yeah, there have been a bunch of fluoroquinolone-induced psychosis cases reported in the literature. Some in younger people, where you wouldn't suspect the UTI-induced mental status changes that you might in a lil ol' lady.
 

whopper

Former jolly good fellow
15+ Year Member
Joined
Feb 8, 2004
Messages
7,570
Reaction score
3,127
Only med induced psychosis I've seen so far is steroid induced.

BUt I think any psychiatrist should keep a very open mind to medical/medication induced mental disorder. I've seen so many cases that attendings have missed and just chalked up to the usual Axis I disorders its scary.

One lady I had was almost shipped off to the state-run long term care facility who in reality had delirium 2ndary to hypercalcemia 2ndary to hyperparathyroidism. Had I (the first year resident at the time) not caught it, I doubt anyone at the LTCF would have. The attending I was working with in the STCF didn't even consider it.

She could've been trapped there for years before anyone if ever caught it.

Problem with attendings is a lot of them get into this 2D view on psychiatry, and stop considering the medical/medication causes. Its due to laziness.
 

i61164

Polar Bear, MD
10+ Year Member
7+ Year Member
15+ Year Member
Joined
May 5, 2004
Messages
1,650
Reaction score
2
Man that is scary to think that someone could be trapped in a long term care facility with a missed diagnosis like hyperparathyroidism. Can it be severe enough to cause mental status changes, but not cause other symptoms that would give it away (like vomiting)?
 
Top